Wisconsin, 2004

Heavy Snow in Wisconsin, March 13 to 14, 2004

March 13 to 14, 2004 · NWS GRB · 6 events in 6 counties and zones

Heavy snow fell across northern Wisconsin as a low pressure system that was over the northern plains intensified as it moved to the arrowhead region of Minnesota. 1 inches 2 miles northeast of St.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Heavy snow fell across northern Wisconsin as a low pressure system that was over the northern plains intensified as it moved to the arrowhead region of Minnesota. The highest snowfall totals included 8.0 inches 3 miles northeast of Long Lake, 7.1 inches 2 miles northeast of St. Germain (Vilas co.) and 7.0 inches at Hiles (Forest co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 13, 9:50 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 13, 9:50 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
950 AM CST SAT MAR 13 2004

.SHORT TERM...WILL BE ISSUING A WINTER WEATHER ADVISORY
FOR CENTRAL WISCONSIN FOR THIS AFTERNOON. COORDINATION
WITH KARX WAS SHOWING ROADS WERE BECOMING SLIPPERY DUE
TO FREEZING RAIN AND SLEET. CURRENT TEMPERATURE/DEWPOINT
SPREADS ACROSS CENTRAL WISCONSIN WOULD SUPPORT PERIOD
OF FREEZING RAIN...SLEET AND SNOW CHANGING TO A RAIN
SNOW MIX LATER THIS AFTERNOON. THINK ENOUGH PRECIPITATION
WILL FALL TO WARRANT A WINTER WEATHER ADVISORY FOR SLICK
ROADS.

THE CURRENT WINTER WEATHER ADVISORY IN EFFECT FOR
NORTH CENTRAL WISCONSIN WILL START AT NOON...INSTEAD
OF 2 PM DUE TO QUICK MOVING BAND OF PRECIPITATION.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY UNTIL
MIDNIGHT

WIZ005-010>013-

WINTER WEATHER ADVISORY IN EFFECT FROM NOON TO 6 PM TODAY

WIZ018>021-030-035>037-073-074

&&

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Mar 13, 10:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1045 AM CST SAT MAR 13 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1045 AM CST SAT MAR 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON AND THIS EVENING
FOR NORTH CENTRAL AND FAR NORTHEAST WISCONSIN FOR 2 TO 4 INCHES OF SNOW.
THE SNOW MAY BE MIXED WITH SLEET OR FREEZING RAIN AT TIMES.

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WISCONSIN FOR
THE COMBINATION OF LIGHT SNOW...FREEZING RAIN AND SLEET. LATE MORNING
TEMPERATURES WERE BELOW FREEZING...AND WITH THE RECENT COLD SNAP...
GROUND TEMPERATURES HAVE FALLEN BELOW FREEZING. THEREFORE...ANY
RAIN THAT DOES FALL THIS AFTERNOON...THE RAIN WILL FREEZE ON CONTACT...
MAKING AREA ROADS...BRIDGES AND SIDEWALKS SLIPPERY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS ARE EXPECTED ACROSS THE AREA SUNDAY. SUSTAINED WINDS
OF 20 TO 30 MPH ARE ANTICIPATED...WITH GUSTS TO 40 MPH POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TO THE NATIONAL WEATHER
SERVICE IN GREEN BAY.

ECKBERG
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Vilas

When
March 13, 12:00 PM CST to March 14, 12:00 AM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Heavy Snow, Forest

When
March 13, 12:00 PM CST to March 14, 12:00 AM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Heavy Snow, Florence

When
March 13, 12:00 PM CST to March 14, 12:00 AM CST
Where
Florence forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Heavy Snow, Northern Marinette

When
March 13, 12:00 PM CST to March 14, 12:00 AM CST
Where
Northern Marinette forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Heavy Snow, Langlade

When
March 13, 12:00 PM CST to March 14, 12:00 AM CST
Where
Langlade forecast zone
Reported by
GENERAL PUBLIC
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oconto

When
March 13, 12:00 PM CST to March 14, 12:00 AM CST
Where
Northern Oconto forecast zone
Reported by
GENERAL PUBLIC
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389504, 5389505, 5389506, 5389507, 5389508, 5389509.